Alert archive / Virginia / Flash Flood Watches in 2017

Flash Flood Watch 3, NWS Blacksburg, VA

May 24, 20174 counties in West Virginia; 23 counties in Virginia; 9 counties in North Carolina

NWS Blacksburg, VA issued this flash flood watch at May 24, 2017, 4:27 AM EDT for 4 counties in West Virginia; 23 counties in Virginia; 9 counties in North Carolina. It took effect at May 24, 2017, 12:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 24, 2017, 4:27 AM EDT (08:27 UTC)
In effect from
May 24, 2017, 12:00 PM EDT
Expired
May 25, 2017, 12:00 AM EDT
In force
12 hr
Issued by
NWS Blacksburg, VA
Flood severity
None
All 36 counties

Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Bland County, VA, Carroll County, VA, City of Danville, VA, City of Galax, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 26 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WGUS61 KRNK 240827
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Blacksburg VA
427 AM EDT Wed May 24 2017

...Additional rounds of heavy rain possible through this 
evening...

.A strong area of low pressure will approach the region from the 
west today. An associated cold front will also push into the area 
by this evening before exiting overnight. Bands of showers and
thunderstorms are expected to develop ahead of the front resulting
in areas of heavy rainfall. This combined with very wet soil
conditions could lead to rapid runoff and subsequent flash
flooding this afternoon and evening.

NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-241630-
/O.NEW.KRNK.FF.A.0003.170524T1600Z-170525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry-
Including the cities of West Jefferson, Sparta, Dobson, Danbury, 
Eden, Yanceyville, Boone, Wilkesboro, Yadkinville, Tazewell, 
Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, 
Volney, Galax, Stuart, and Martinsville
427 AM EDT Wed May 24 2017

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

The National Weather Service in Blacksburg has issued a

* Flash Flood Watch for portions of North Carolina and Virginia, 
  including the following areas, in North Carolina, Alleghany 
  NC, Ashe, Caswell, Rockingham, Stokes, Surry, Watauga, Wilkes, 
  and Yadkin. In Virginia, Bland, Carroll, Grayson, Henry, 
  Patrick, Smyth, Tazewell, and Wythe. 

* From noon EDT today through this evening.

* Showers and thunderstorms could produce 1 to 2 inches of rain or
  locally more in a short period of time this afternoon and
  evening. High rainfall rates combined with wet soil conditions
  could lead to flash flooding of creeks and streams.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. 
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
496 
WGUS61 KRNK 241452
FFARNK

Flood Watch
National Weather Service Blacksburg VA
1052 AM EDT Wed May 24 2017

...Additional rounds of heavy rain possible through this
evening...

.A strong area of low pressure will approach the region from the
west today. An associated cold front will also push into the area
by this evening before exiting overnight. Bands of showers and
thunderstorms are expected to develop ahead of the front
resulting in areas of heavy rainfall. This combined with very wet
soil conditions could lead to rapid runoff and flash flooding 
this afternoon and evening.

NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-242200-
/O.CON.KRNK.FF.A.0003.170524T1600Z-170525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry-
Including the cities of West Jefferson, Sparta, Dobson, Danbury, 
Eden, Yanceyville, Boone, Wilkesboro, Yadkinville, Tazewell, 
Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, 
Volney, Galax, Stuart, and Martinsville
1052 AM EDT Wed May 24 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of North Carolina and Virginia, including the 
  following areas, in North Carolina, Alleghany NC, Ashe, 
  Caswell, Rockingham, Stokes, Surry, Watauga, Wilkes, and 
  Yadkin. In Virginia, Bland, Carroll, Grayson, Henry, Patrick, 
  Smyth, Tazewell, and Wythe. 

* Through this evening

* Showers and thunderstorms could produce 1 to 2 inches of rain 
  or locally more in a short period of time this afternoon and 
  evening. High rainfall rates combined with wet soil conditions 
  could lead to flash flooding of creeks and streams. 

* Flooding of streams and creeks can lead to impassable roads. 
  Mudslides are possible which would also impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
316 
WGUS61 KRNK 241949
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Blacksburg VA
349 PM EDT Wed May 24 2017

...Additional rounds of heavy rain possible through this
evening...

.A strong area of low pressure will approach the region from the
west tonight. An associated cold front will also push into the 
area by this evening before exiting overnight. Bands of showers 
and thunderstorms are expected resulting in areas of heavy 
rainfall. This combined with very wet soil conditions could lead 
to rapid runoff and flash flooding late this afternoon and 
evening.

VAZ013-017-033-044-058-250400-
/O.EXA.KRNK.FF.A.0003.000000T0000Z-170525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski-Floyd-Franklin-Pittsylvania-Halifax-
Including the cities of Radford, Pulaski, Floyd, Rocky Mount, 
Danville, and South Boston
349 PM EDT Wed May 24 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

The National Weather Service in Blacksburg has expanded the

* Flash Flood Watch to include portions of south central 
  Virginia, southwest Virginia, and west central Virginia, 
  including the following areas, in south central Virginia, 
  Halifax and Pittsylvania. In southwest Virginia, Floyd and 
  Pulaski. In west central Virginia, Franklin. 

* Until midnight EDT tonight

* Showers and thunderstorms could produce 1 to 2 inches of rain 
  or locally more in a short period of time this afternoon and 
  evening. High rainfall rates combined with wet soil conditions 
  could lead to flash flooding of creeks and streams. 

* Flooding of streams and creeks can lead to impassable roads. 
  Mudslides are possible which would also impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-250400-
/O.CON.KRNK.FF.A.0003.000000T0000Z-170525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry-
Including the cities of West Jefferson, Sparta, Dobson, Danbury, 
Eden, Yanceyville, Boone, Wilkesboro, Yadkinville, Tazewell, 
Marion, Bland, Wytheville, Independence, Whitetop, Troutdale, 
Volney, Galax, Stuart, and Martinsville
349 PM EDT Wed May 24 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

The Flash Flood Watch continues for

* Portions of North Carolina and Virginia, including the 
  following areas, in North Carolina, Alleghany NC, Ashe, 
  Caswell, Rockingham, Stokes, Surry, Watauga, Wilkes, and 
  Yadkin. In Virginia, Bland, Carroll, Grayson, Henry, Patrick, 
  Smyth, Tazewell, and Wythe. 

* Until midnight EDT tonight

* Showers and thunderstorms could produce 1 to 2 inches of rain 
  or locally more in a short period of time this afternoon and 
  evening. High rainfall rates combined with wet soil conditions 
  could lead to flash flooding of creeks and streams. 

* Flooding of streams and creeks can lead to impassable roads. 
  Mudslides are possible which would also impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
467 
WGUS61 KRNK 242319
FFARNK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Blacksburg VA
719 PM EDT Wed May 24 2017

...Additional rounds of heavy rain possible through this
evening...

.A strong area of low pressure will approach the region from the
west tonight. An associated cold front will also push into the
area by this evening before exiting overnight. Bands of showers
and thunderstorms are expected resulting in areas of heavy
rainfall. This combined with very wet soil conditions could lead
to rapid runoff and flash flooding late this evening.

VAZ011-014-018-022-WVZ042>044-507-508-250400-
/O.EXA.KRNK.FF.A.0003.000000T0000Z-170525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Giles-Montgomery-Craig-Roanoke-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
Including the cities of Pearisburg, Blacksburg, New Castle, 
Roanoke, Salem, Bluefield, Flat Top, Hinton, Hix, Union, 
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, 
and Rainelle
719 PM EDT Wed May 24 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

The National Weather Service in Blacksburg has expanded the

* Flash Flood Watch to include portions of Virginia and 
  southeast West Virginia, including the following areas, in 
  Virginia, Craig, Giles, Montgomery, and Roanoke. In southeast 
  West Virginia, Eastern Greenbrier, Mercer, Monroe, Summers, 
  and Western Greenbrier. 

* Until midnight EDT tonight

* Showers and thunderstorms could produce 1 to 2 inches of rain 
  or locally more in a short period of time this afternoon and 
  evening. High rainfall rates combined with wet soil conditions 
  could lead to flash flooding of creeks and streams. 

* Flooding of streams and creeks can lead to impassable roads. 
  Mudslides are possible which would also impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-033-043-044-
058-250400-
/O.CON.KRNK.FF.A.0003.000000T0000Z-170525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Wythe-Pulaski-Grayson-Carroll-Floyd-
Patrick-Franklin-Henry-Pittsylvania-Halifax-
Including the cities of West Jefferson, Sparta, Dobson, Danbury, 
Eden, Yanceyville, Boone, Wilkesboro, Yadkinville, Tazewell, 
Marion, Bland, Wytheville, Radford, Pulaski, Independence, 
Whitetop, Troutdale, Volney, Galax, Floyd, Stuart, Rocky Mount, 
Martinsville, Danville, and South Boston
719 PM EDT Wed May 24 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

The Flash Flood Watch continues for

* Portions of North Carolina and Virginia, including the 
  following areas, in North Carolina, Alleghany NC, Ashe, 
  Caswell, Rockingham, Stokes, Surry, Watauga, Wilkes, and 
  Yadkin. In Virginia, Bland, Carroll, Floyd, Franklin, Grayson, 
  Halifax, Henry, Patrick, Pittsylvania, Pulaski, Smyth, 
  Tazewell, and Wythe. 

* Until midnight EDT tonight

* Showers and thunderstorms could produce 1 to 2 inches of rain 
  or locally more in a short period of time this afternoon and 
  evening. High rainfall rates combined with wet soil conditions 
  could lead to flash flooding of creeks and streams. 

* Flooding of streams and creeks can lead to impassable roads. 
  Mudslides are possible which would also impact travel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.
Remember...TURN AROUND...DON'T DROWN!

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
268 
WGUS61 KRNK 250404
FFARNK

Flood Watch
National Weather Service Blacksburg VA
1204 AM EDT Thu May 25 2017


NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-
WVZ042>044-507-508-250515-
/O.EXP.KRNK.FF.A.0003.000000T0000Z-170525T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Henry-
Pittsylvania-Halifax-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of West Jefferson, Sparta, Dobson, Danbury, 
Eden, Yanceyville, Boone, Wilkesboro, Yadkinville, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Roanoke, Salem, Stuart, Rocky Mount, 
Martinsville, Danville, South Boston, Bluefield, Flat Top, 
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, 
Quinwood, Duo, and Rainelle
1204 AM EDT Thu May 25 2017

...FLASH FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch for portions of North Carolina, Virginia,
and southeast West Virginia has expired. 

Runoff will continue to pose problems, so head any warnings, but 
the overall threat for additional heavy rain will gradually come
to an end. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at May 24, 4:13 AM EDT, 14 minutes earlier.

Area forecast discussion, May 24, 4:13 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
413 AM EDT Wed May 24 2017

.SYNOPSIS...
Wedge of cool air across the region will gradually erode today
as a strong wave of low pressure slides east, pushing a trailing
cold front through the area this evening. An upper level area of
low pressure will then cross the Mid-Atlantic region Thursday
resulting in more showers and storms. Weak high pressure will
follow this system for Friday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 310 AM EDT Wednesday...

Brief reprieve from the rain will be short lived as a digging strong
upper low across the Midwest comes in tandem with surface low pressure
sliding through the Ohio Valley by this evening. This will push a
trailing cold front toward the region today and to the east late
tonight as the system occludes. Very strong southwest flow aloft ahead
of the upper cold pool to aid a swath of upper diffluence that will
arrive from the southwest this afternoon along a possible triple point
secondary wave. This basically overtop the residual wedge will help
redevelop strong isentropic lift that should result in another axis of
showers initially before the actual pre-frontal convergence arrives.
Strong dynamics and deepening southwest flow should also help erode the
wedge as the residual front to the south lifts north. However just how
far any surface based instability gets still iffy with potential to see
much higher severe potential south/southwest zones with more elevated
storms farther north, espcly north of BCB/ROA to LYH and points north.
Models also a bit slower to push main axis of lift east which could
allow more erosion of the cool pool with strong shear developing over a
strong CAPE gradient just south of Highway 460 per latest Cam/Nam
solutions.

Other issue remains with rainfall given wet soils and possible higher
rates later on given more convective nature. Thus plan to hoist a flash
flood watch for a few counties along the VA/NC border and far southwest
where flash flood guidance is quite low and any downpour resulting in
an inch or more in an hour could cause problems. This may have to be
expanded on a short term basis farther north during the day pending
trends. Otherwise slowing down high pops a bit through early afternoon
before slinging in categorical coverage from southwest to northeast
into this evening. Highs again tricky with potential to see northern
sections stay in the 60-65 range while southern and southwest
sections zoom up into the 70s pending where the front ends up as
the convection arrives. For now bumped up values a notch given
a warmer start in spots.

Should finally see the shield of showers/storms swing northeast and
mostly out of the area after midnight as a dry slot wraps in from the
southwest. However some wrap around behind the pivoting upper low to
the northwest may keep showers going espcly northern sections through
the overnight but more spotty in nature by then. Otherwise remaining
mostly cloudy with showers diminishing and a bit cooler west with lows
mainly in the 50s with some lower 60s southeast.
&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 330 PM EDT Tuesday...

A slow moving area of upper level low pressure will head eastward
through the Ohio Valley Wednesday night into Thursday.  A
substantial stream of moisture will be advecting into at least the
eastern portion of the area early Wednesday evening. As the evening
progresses, this moisture axis will shift eastward in concert with
the approaching upper level trough axis. Anticipate very good
coverage of moderate rain showers and scattered storms to give way
to decreasing coverage by late evening, and even less coverage after
midnight. The activity across the region after midnight will be
associated with cold pool lapse rate with the passage of the trough
axis.

On Thursday, this trough axis will still be passing overhead, have
daytime heating to help fuel additional showers and storms, all
while its associated surface front heads east of the region. Expect
good coverage of showers and storms during the day with west to
northwest wind becoming gusty by the afternoon.

Thursday night, northwest flow continues to increase on the backside
of the system. Precipitation will quickly decrease in coverage east
of the Blue Ridge thanks to increased subsidence. Upslope rain
scattered rain showers are forecast across parts of southeast West
Virginia during the overnight. Some of the gusts at the higher
elevations will be on the order of 30 to 40 mph.

On Friday, drier air will continue to work its way into the area,
but lingering upslope showers in the west will continue through at
least mid-day. Although, coverage will be on the decline.

By Friday night, the winds will have weakened as the pressure
gradient continues to weaken.  Just as conditions trend drier, we
will start to watch our next system developing in the mid-
Mississippi Valley by late Friday night, with associated leading
moisture reaching western parts of the area by sunrise Saturday
morning.

Temperatures during this portion of the forecast will start slightly
below normal but trend to readings near normal by Friday.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 330 AM EDT Tuesday...

Saturday into Sunday, our weather will turn wet again as low
pressure tracks through the Ohio Valley. In advance of this system,
a warm front will lift through the region on Saturday, followed by
an associated Sunday afternoon and evening.

Guidance differs on how promptly this front will exit the region,
along with any associated lingering showers. What is more uniform in
solution is the position of another closed upper low. Anticipate a
slow moving upper low just north of the Great Lakes region to linger
through at least Tuesday. Energy pinwheeling around this feature
will interact with the remnants of the cold front from the weekend.
Additionally, a cold front in association with this upper low will
be heading toward our area late in the day Tuesday.

The result will be a weekend that will have the potential to be on
the wet side, with Monday and Tuesday having scattered activity.

Temperatures during this portion of the forecast will average a
little over five degrees above normal.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
As of 1250 AM EDT Wednesday...

Expect overall poor flying conditions to prevail at all TAF sites
this period.

Confidence is high that most if not all sites will stay sub-VFR
with periods of IFR or worse through the period. Exceptions at
times may be KBLF/KDAN Wednesday afternoon as wedge/stable layer
shifts east with thunderstorms possible. At the moment will
keep sites on the IFR side with some MVFR at times overnight,
but not a big window.

Otherwise rain should become more spotty overnight with a
possible break in coverage to mainly drizzle/fog by daybreak on
Wednesday. Next round of showers and possible storms to return
by Wednesday afternoon from west to east with continued overall
sub-VFR into the evening. Will keep VCTS mention across the
south and west while edging east into KBCB although trends
appear slower.

Extended Aviation Discussion...

Rainfall should become a bit more showery by Thursday with
sub-VFR mainly associated with the showers while periods of
afternoon VFR possible outside of the convection. Friday will
be drier with a better chance of VFR ceilings and visibilities.
Another front reaches the area for Saturday with more showers
and thunderstorms including sub- VFR conditions into Sunday.

&&

.HYDROLOGY...
As of 408 AM EDT Wednesday...

Rainfall amounts the past 12 hours have averaged 0.50 to 1 inch
over most of the forecast area, with lower amounts in portions
of the NC foothills, and amounts approaching 2 inches along the
Blue Ridge near Blowing Rock, NC/Wilkes County, as well as the
Greenbrier Valley.

Next round of convection/heavier rains will occur this
afternoon, with most models favoring the same areas to get the
higher amounts, with some minor differences, but generally along
and either side of the Blue Ridge southwest of Roanoke, east to
southside VA into the NC piedmont.

Given wet antecedent conditions in much of the southern and
southwest sections, hoisting a Flash Flood watch given potential
for higher rate rainfall over wet ground into this evening. This
may need to be expanded north and east later pending trends.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch from noon EDT today through this evening for
     VAZ007-009-010-012-015-016-032-043.
NC...Flash Flood Watch from noon EDT today through this evening for
     NCZ001>006-018>020.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RAB
LONG TERM...DS/RAB
AVIATION...JH/MBS/WP
HYDROLOGY...JH/MBS
Hazardous weather outlook, May 24, 2:00 AM EDT, 2 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
200 AM EDT Wed May 24 2017

VAZ011-013-014-018>020-022>024-WVZ042>044-507-508-250600-
Giles-Pulaski-Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
200 AM EDT Wed May 24 2017

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall may occur ahead of a strong cold front Wednesday into
Wednesday night with localized flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ017-033>035-045>047-059-250600-
Floyd-Franklin-Bedford-Amherst-Campbell-Appomattox-Buckingham-
Charlotte-
200 AM EDT Wed May 24 2017

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of heavy rainfall may occur ahead of a strong cold
front Wednesday into Wednesday night with localized flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ016-032-043-044-058-250600-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Carroll-Patrick-Henry-
Pittsylvania-Halifax-
200 AM EDT Wed May 24 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of heavy rain may result in potential flooding Wednesday
into Wednesday night.

In addition, isolated strong to severe thunderstorms will be
possible ahead of a cold front on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009-010-012-015-250600-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-
200 AM EDT Wed May 24 2017

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another round of heavy rainfall may occur ahead of a strong cold
front Wednesday into Wednesday night with localized flooding
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:50 AM EDTRiver Flood WarningRNKCharlotte, Halifax4 days
May 24, 2:14 PM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell46 min
May 24, 2:57 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell27 min
May 24, 4:07 PM EDTFlash Flood WarningRNKCarroll, Floyd, Patrick6 hr
May 24, 5:26 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax4 hr
May 24, 5:34 PM EDTTornado WarningRNKHenry, Patrick41 min
May 24, 6:11 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry25 min
May 24, 6:14 PM EDTAreal Flood AdvisoryRNKFranklin, Henry, Patrick, City of Martinsville3 hr
May 24, 6:33 PM EDTAreal Flood AdvisoryRNKBland, Floyd, Giles, Montgomery, Pulaski, Wythe and 1 more3 hr
May 24, 6:44 PM EDTAreal Flood AdvisoryRNKGrayson4 hr
May 24, 6:49 PM EDTAreal Flood AdvisoryRNKCampbell, Charlotte, Halifax, Henry, Pittsylvania, City of Danville3 hr
May 24, 6:57 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Franklin, Roanoke, City of Lynchburg, City of Roanoke and 1 more3 hr
May 24, 3:47 PM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Watauga, Wilkes3 hr
May 24, 4:12 PM EDTSpecial Weather StatementRNKYadkin33 min
May 24, 4:18 PM EDTTornado WarningRNKYadkin27 min
May 24, 4:32 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes, Yadkin58 min
May 24, 4:42 PM EDTTornado Warning Tornado observedRNKStokes, Surry, Yadkin33 min
May 24, 4:58 PM EDTFlash Flood WarningRNKWilkes3 hr
May 24, 5:09 PM EDTTornado Warning Tornado observedRNKStokes36 min

Nearby

Flash Flood Watches in Virginia, 2017Flash Flood Watches in North Carolina, 2017Flash Flood Watches in West Virginia, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.